Alert archive / South Dakota / Wind Advisories in 2010

Wind Advisory 13, NWS Sioux Falls, SD

September 2, 20109 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Sep 2, 2010, 3:52 AM CDT for 9 counties in South Dakota. It took effect at Sep 2, 2010, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2010, 3:52 AM CDT (08:52 UTC)
In effect from
Sep 2, 2010, 2:00 PM CDT
Expired
Sep 2, 2010, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS73 KFSD 020852
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 AM CDT THU SEP 2 2010


.SUSTAINED NORTHWEST WINDS WILL INCREASE TO AROUND 30 MPH AND
COULD GUST AS HIGH AS 45 MPH THIS AFTERNOON ACROSS SOUTH CENTRAL
SOUTH DAKOTA...AND INTO PORTIONS OF THE JAMES VALLEY. WINDS WILL
QUICKLY DIMINISH THIS EVENING.

SDZ038-050-052-053-057>059-063-064-021700-
/O.NEW.KFSD.WI.Y.0013.100902T1900Z-100903T0000Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
352 AM CDT THU SEP 2 2010

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO AROUND 30 MPH THIS AFTERNOON...
AND WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE. WINDS WILL 
QUICKLY DIMINISH THIS EVENING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

97
3 follow-up statements
906 
WWUS73 KFSD 021551
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT THU SEP 2 2010

.SUSTAINED NORTHWEST WINDS WILL INCREASE TO AROUND 30 MPH BY 2 PM AND
MAY GUST AS HIGH AS 45 MPH THIS AFTERNOON FROM CHAMBERLAIN AND
GREGORY EAST INTO PARTS OF THE JAMES RIVER VALLEY. WINDS WILL
QUICKLY DECREASE THIS EVENING.

SDZ038-050-052-053-057>059-063-064-030000-
/O.CON.KFSD.WI.Y.0013.100902T1900Z-100903T0000Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
1051 AM CDT THU SEP 2 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING. 

SUSTAINED NORTHWEST WINDS WILL INCREASE TO AROUND 30 MPH EARLY THIS
AFTERNOON...AND GUSTS UP TO 45 MPH WILL BE POSSIBLE. WINDS WILL
QUICKLY DECREASE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
WILLIAMS
674 
WWUS73 KFSD 022030
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU SEP 2 2010

.SUSTAINED NORTHWEST WINDS OF 25 TO 30 MPH ARE EXPECTED FROM AROUND
BURKE AND LAKE ANDES...INTO THE MIDDLE JAMES RIVER VALLEY INTO THE
EARLY EVENING. WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE...ESPECIALLY
NEAR ISOLATED SHOWERS MOVING THROUGH THE AREA. WINDS WILL QUICKLY
DECREASE THIS EVENING.

SDZ038-050-052-053-057>059-063-064-030000-
/O.CON.KFSD.WI.Y.0013.000000T0000Z-100903T0000Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
330 PM CDT THU SEP 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 25 TO 30 MPH CAN BE EXPECTED INTO THE EARLY
EVENING...WITH OCCASIONAL GUSTS OF 45 TO 50 MPH...ESPECIALLY NEAR
ISOLATED SHOWERS MOVING ACROSS THE REGION. WIND SPEEDS WILL QUICKLY
DROP OFF BY SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
 JH
114 
WWUS73 KFSD 022348
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU SEP 2 2010

.AS THE DAYTIME HEATING ENDS...NORTHWEST WINDS WILL CONTINUE TO
GRADUALLY DIMINISH EARLY THIS EVENING.  THE THREAT FOR WINDS
SUSTAINED OVER 30 MPH HAS ENDED...AND GUSTS WILL REMAIN LESS THAN
45 MPH.

SDZ038-050-052-053-057>059-063-064-030100-
/O.EXP.KFSD.WI.Y.0013.000000T0000Z-100903T0000Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
648 PM CDT THU SEP 2 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 2, 3:45 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 2, 3:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT THU SEP 2 2010

.DISCUSSION...
UPPER LEVEL WAVE AND LOW LEVEL JET DRIVING MUCH OF THE THUNDERSTORM
ACTIVITY THIS MORNING. SOME VERY HEAVY RAIN HAS FALLEN ACROSS
BROOKINGS...LINCOLN...AND MARSHALL COUNTIES NEAR HIGHWAY 14 THIS
MORNING...AS STORMS TRAINED OVER THIS AREA. THUNDERSTORM ACTIVITY IS
EXPECTED TO BE EAST OF THE FORECAST AREA BY MID MORNING...IF NOT
EARLIER...AS STRONGEST UPPER FORCING AND LOW LEVEL JET MOVE INTO
EASTERN MN AND IA. SEVERE WEATHER THREAT WILL CONTINUE UNTIL THE
LINE OF THUNDERSTORMS MOVE EAST OF THE AREA THIS MORNING. MAINLY
LOOKING AT MARGINAL SEVERE HAIL WITH THE STRONGER STORMS. MAY SEE
SOME ISOLATED SHOWER ACTIVITY LINGER BEHIND THE MAIN LINE OF STORMS
THIS MORNING...BUT THAT ACTIVITY WILL SHUT OFF AS SUBSIDENCE SETS IN
AND THE ATMOSPHERE STABILIZES.

MOST OF THE AREA SHOULD SEE A PERIOD OF SUNSHINE BY LATER THIS
MORNING OR EARLY AFTERNOON. THIS WILL SET THE STAGE FOR SOME
ISOLATED TO SCATTERED SHOWERS MID TO LATE AFTERNOON. STEEP LAPSE
RATES WILL DEVELOP AS A COLD POCKET OF AIR SLIDES OVER THE AREA. 700
MB TEMPS WILL DROP TO AROUND 0 DEG C AND 500 MB TEMPS MINUS 15 TO
MINU 20 DEG C. MOISTURE WILL GENERALLY BE LACKING SOUTH OF I90...SO
NOT MUCH MORE THAN ISOLATED LIGHT SHOWERS. FARTHER NORTH...DYNAMICS
SHOULD BE A BIT STRONG AND CERTAINLY COOLER WITH MORE MOISTURE...
SUCH THAT COULD SEE A RUMBELS OF THUNDER. SEVERE THUNDERSTORMS ARE
NOT EXPECTED THIS AFTERNOON...BUT INVERTED V SOUNDINGS AND 40+ KTS
ALOFT COULD MIX TO THE SFC...PRODUCING GUSTS 40 TO 50 MPH. ISSUED A
WIND ADVISORY FOR WESTERN SECTIONS OF THE CWA THIS AFTERNOON. LIKE
USUAL...SHOULD BE A MARGINAL EVENT...WITH SUSTAINED WINDS AROUND 30
MPH AND A FEW GUSTS OF 40 TO 45 MPH.

THE ATMOSPHERE WILL RAPIDLY STABILZE THIS EVENING...BRINGING AN END
TO ANY SHOWER OR THUNDESTORMS. MAY SEE A LINGERING SHOWER IN SW MN
THROUGH 8 OR 9 PM...BUT THAT IS ABOUT IT FOR THIS EVENING. HIGH
PRESSURE WILL BUILD IN OVER THE NEXT FEW DAYS...KEEPING THINGS ON
THE DRY SIDE THROUGH THE WEEKEND. /97

&&

.AVIATION...
IN THE NEAR TERM...TSRA DEVELOPMENT IS THE OBVIOUS CONCERN...MAINLY
ALONG THE INTERSTATE 29 CORRIDOR AND EWD. TWO AREAS OF CONCENTRATED
STORM ACTIVITY WILL AFFECT THE NRN PORTIONS OF SW MN...AND ALSO TO
THE SOUTH OF I 90. SCATTERED DEVELOPMENT IS POSSIBLE ELSEWHERE. ALL
OF THIS ACTIVITY IS PUSHING OFF TO THE EAST BUT WILL BE A CONCERN
FOR SW MN AND NW IA THRU AROUND 12Z. IN ANY OF THIS TSRA ACTIVITY...
SHORT TERM IFR TO LIFR CONDS ARE LIKELY. IN ADDITION...EVEN AFTER
THE RAINFALL ENDS...MVFR STRATUS MAY LINGER UNTIL SHORTLY AFT
SUNRISE IN AREAS FM I 29 AND EWD. FM ABOUT 15Z ONWARD...CONDS SHOULD
BE VFR ACROSS THE ENTIRE FSD FA. BUT W TO NW WINDS GUSTING TO OVER
25 MPH IS PROBABLE FOR THE MIDDAY AND AFTERNOON HOURS. THE WINDS WL
SUBSIDE SOME THIS EVENING WITH VFR STILL PREVAILING.    /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 11:38 AM CDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING
INTO TONIGHT.  SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT COUPLE OF WEEKS.

WIND AND FOG...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 1, 10:23 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             17 S PUKWANA            43.53N 99.17W
09/01/2010  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:12 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix33 min
Sep 2, 1:52 AM CDTFlash Flood WarningFSDBrookings3 hr
Sep 2, 2:35 AM CDTFlash Flood WarningFSDBrookings3 hr
Sep 2, 3:19 AM CDTSevere Thunderstorm WarningFSDBrookings26 min
Sep 2, 8:48 AM CDTRiver Flood WarningFSDBrookings, Moody51 hr

Nearby

Wind Advisories in South Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.